Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 18, NWS Brownsville, TX
NWS Brownsville, TX issued this flash flood warning at May 1, 2004, 11:01 AM CDT for Starr County, Texas. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2004, 11:01 AM CDT (16:01 UTC)
- Expired
- May 1, 2004, 1:00 PM CDT
- In force
- 119 min
- Issued by
- NWS Brownsville, TX
- Area
- Counties, with a storm outline in the text
County Starr County, TX
The radar
The Brownsville radar (KBRO), 156 km from the middle of the area, began a volume at 16:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brownsville Intl, TX (KBRO), launched 12:00Z, 4.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1935 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 826 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KBRO 011601 FFWBRO TXC427-011800- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BROWNSVILLE TX 1101 AM CDT SAT MAY 1 2004 THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A * FLASH FLOOD WARNING FOR... STARR COUNTY IN DEEP SOUTH TEXAS * UNTIL 100 PM CDT * AT 1055 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS WEST STARR COUNTY. THESE STORMS WERE MOVING EAST AT 15 MPH. DOPPLER RADAR ESTIMATED HOURLY RAINFALL RATES OF ONE TO TWO INCHES PER HOUR IN THE STRONGER THUNDERSTORMS. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... FALCON DAM...EL SAUZ...RIO GRANDE CITY...LA GLORIA AND GARCIASVILLE. THESE STORMS ARE PART OF A LINE EXTENDING NORTH TOWARD HEBBRONVILLE...WHICH CAUSED STREET FLOODING IN ZAPATA EARLIER THIS MORNING. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES... DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN BROWNSVILLE. LAT...LON 2677 9884 2654 9921 2624 9862 2675 9839 $$ 59
1 follow-up statement
000
WGUS74 KBRO 011720
FFSBRO
TXC427-011800-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1218 PM CDT SAT MAY 1 2004
...A FLASH FLOOD WARNING CONTINUES UNTIL 100 PM CDT FOR STARR
COUNTY...
AT 1218 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUING ACROSS EASTERN
STARR COUNTY. THESE STORMS ARE MOVING EAST AT 20 TO 30 MPH. DOPPLER
RADAR INDICATED THAT THE RAIN IS FALLING AT A RATE FROM ONE TO TWO
INCHES AN HOUR OVER EASTERN STARR COUNTY.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLOODING TO OCCUR...
ESPECIALLY ALONG SMALL STREAMS AND NEAR LOW WATER CROSSINGS. SOME
LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...FALCON DAM...EL
SAUZ...ROMA...RIO GRANDE CITY...LA GLORIA AND GARCIASVILLE.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
LAT...LON 2679 9835 2623 9862 2637 9910 2656 9918
2679 9891
$$
SPEECEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at May 1, 10:00 AM CDT, 1 hour 1 minute earlier.
Area forecast discussion, May 1, 10:00 AM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BROWNSVILLE TX 1000 AM CDT SAT MAY 1 2004 .SHORT TERM...CONV LINE JUST TO THE NORTHWEST OF THE BRO CWA IS MOVING E-SE AT 25 TO 30 MPH AND IS BEGINNING TO PUSH INTO NORTHERN ZAPATA COUNTY. THIS MORNINGS BRO SOUNDING CONTINUES TO SHOW A VERY UNSTABLE ENVIRONMENT IN PLACE OVER THE REGION WITH AN LI OF -13. THETA-E CONV FIELDS SHOWS THE BEST LIFT IS NOW OVER THE NORTHERN TIER OF THE BRO CWA. LIFT ALONG AND AHEAD OF THE SOUTHEASTWARD MOVING COLD FRONT WILL LIKELY BE STRONG ENOUGH TO BREAK THE MORNING INVERSION OVER THE CWA RESULTING IN A GROWING CONV THREAT LATER THIS MORNING AND THIS AFTERNOON. ALTHOUGH THE FRONT IS PROGRESSING SOUTHWARD PRETTY QUICKLY...MY MAIN CONCERN FOR THE HVY RAIN POTENTIAL WILL BE THE TRAINING OF CONV CELLS ALONG THE OVERALL LINE. SO WILL ISSUE A FLASH FLOOD WATCH FOR THE ENTIRE BRO CWA. SPC WILL BE ISSUING AN WW FOR THE ENTIRE BRO CWA SHORTLY DUE TO THE WEAKENING CAP. && .MARINE...AT 7 AM BUOY020 REPORTED SOUTHEAST WINDS AT 14 KNOTS WITH GUSTS TO 17 KNOTS AND 3 FOOT SEAS. AT 8 AM...A COLD FRONT ALONG A LINE FROM LAREDO TO THREE RIVERS WAS MOVING SOUTHEAST AT 33 KNOTS. AT ITS PRESENT MOVEMENT...THE BOUNDARY SHOULD REACH NORTHERN KENEDY COUNTY AROUND 11 AM. STRONG THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THE FRONT WITH STRONG GUSTY WINDS...FREQUENT LIGHTNING AND HEAVY DOWNPOURS FROM MID DAY INTO THE AFTERNOON. MODERATE TO STRONG NORTH WINDS AFTER FRONTAL PASSAGE AND OVERNIGHT...BRINGING UP SEAS TO 8 TO 10 FEET FOR TONIGHT AND SUNDAY. SMALL CRAFT ADVISORIES ARE LIKELY IN THE WAKE OF THE FRONT. HIGH PRESSURE BUILDING INTO THE REGION TUESDAY WILL RELAX WINDS AND SEAS BEFORE TURNING BACK TO THE SOUTHEAST MIDWEEK. && .AVIATION...MORNING OBSERVATIONS OVER DEEP SOUTH TEXAS INDICATED LOW END MVFR CEILINGS IN GENERAL WITH LIGHT SOUTHEAST WINDS INLAND AND BREEZY ALONG THE COAST. VWP PROFILE CONTINUED TO REPORT A 35KT LOW LEVEL JET AT 2K FEET...SO BREEZY MORNING OVER THE COASTAL COUNTIES LIKELY. COLD FRONT MOVING INTO NORTHWEST PORTION OF DEEP SOUTH TEXAS COULD BE THROUGH THE SOUTH PADRE ISLAND AREA BY EARLY THIS AFTERNOON...ACCOMPANIED BY A LINE OF THUNDERSTORMS...SOME POSSIBLY SEVERE. MVFR CEILINGS IN GENERAL TODAY...EXCEPT IFR CONDITIONS IN HEAVIER THUNDERSTORMS. GOOD CHANCE OF CONVECTION TO CONTINUE OVERNIGHT...IMPROVING SIGNIFICANTLY SUNDAY. WINDS BEHIND THE FRONT WILL TURN TO THE NORTH AND BE BRIEFLY GUSTY. && .PREVIOUS DISCUSSION...(SATELLITE IMAGES INDICATE ELEVATED CONVECTION CONTINUES TO DEVELOP ACROSS PORTIONS OF NORTHEAST AND SOUTHWEST TEXAS THIS MORNING. RELATIVELY STRONG COLD FRONT CONTINUES TO MOVE INTO CENTRAL TX WITH MOIST AND UNSTABLE AIRMASS ACROSS SOUTH TX. LAPS SURFACE ANALYSIS INDICATES CAPES OF 2500 J/KG ACROSS THE CWA WITH LIFTING INDEX OF NEAR -7. IN ADDITION...VAD WIND PROFILE INDICATES 50 KNOT LOW LEVEL JET ADVECTING MOISTURE NORTHWARD INTO CONVECTIVE COMPLEXES TO THE NORTH. WITH THE 500MB TROUGH MOVING INTO WEST TX LAPSE RATES WILL STEEPEN AS THE COLD FRONT MOVES INTO SOUTH TX THIS MORNING AND DEEP SOUTH TX LATER THIS AFTERNOON PROVIDING A FOCUS FOR LOW LEVEL CONVERGENCE. UPPER LEVEL DIFFLUENCE IN COMBINATION WITH RIGHT REAR QUADRANT OF 200MB JET STREAM WILL PROVIDE FAVORABLE ENVIRONMENT FOR SEVERE WEATHER TO DEVELOP THIS AFTERNOON. 00Z ETA SOUNDINGS PROGS DEEP DIRECTIONAL SHEAR DEVELOPING AS WELL AND ONLY LIMITING FACTOR SO FAR IS STRONG CAP AT 900MB. LATEST SPC OUTLOOK HAS SOUTH TX IN SLIGHT RISK WITH GREATEST THREAT BEING HAIL AND DAMAGING WINDS BUT WOULD NOT RULE OUT AN ISOLATED TORNADO WITH ISOLATED CONVECTION DEVELOPING AHEAD OF THE MAIN LINE OF SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY RAINFALL WILL ALSO BE A CONSIDERATION AND A FLASH FLOOD WATCH MAY BE NEEDED THIS AFTERNOON. WILL INCREASE POPS TODAY WITH SEVERE THUNDERSTORMS AND HEAVY RAINFALL POSSIBLE IN ZONES/GRIDS THIS AFTERNOON INTO EVENING. WILL ISSUE SPS TO ADDRESS LOCALLY HEAVY RAINFALL FOR NOW. RAIN CHANCES SHOULD DIMINISH TONIGHT AS THE FRONT MOVES THROUGH THE LOWER RIO GRANDE VALLEY AND THE 500MB TROUGH MOVES EASTWARD. CLEARING TREND TO CONTINUE INTO SUNDAY WITH HIGH PRESSURE BRINGING DRIER AND COOLER AIR INTO TEXAS AND NORTHWEST FLOW ALOFT PROVIDING SUBSIDENCE. LOW TEMPERATURES SUNDAY NIGHT MAY BE COOLER THAN EXPECTED WITH RADIATIONAL COOLING BUT WILL GO WARMER THAN MAV TEMPERATURE GUIDANCE. && .LONG TERM...TEMPERATURES TO GRADUALLY WARM THROUGH THURSDAY WITH HIGH PRESSURE OVER SOUTH TX MONDAY SHIFTING EASTWARD TUESDAY AND RETURN FLOW DEVELOP WEDNESDAY. MOISTURE WILL INCREASE THURSDAY INTO FRIDAY AS THE 00Z GFS PROGS A 500MB LOW DEVELOPING ACROSS TX FRIDAY. WILL KEEP MENTION OF SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY.) && .BRO WATCHES/WARNINGS/ADVISORIES... SVR TSTM WATCH FOR TXZ248>257 UNTIL 3 PM FLASH FLOOD WATCH FOR TXZ248>257 UNTIL 4 PM SCA GMZ130-150-155-170-175 TODAY && SYNOPTIC/GRIDS...60 MARINE/AVIATION...59 MESO...VEGA THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT: HTTP://WWW.SRH.NOAA.GOV/BRO
Hazardous weather outlook, May 1, 10:19 AM CDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE BROWNSVILLE TX 1019 AM CDT SAT MAY 1 2004 TXZ248>257-020900- BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON- INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA- 1019 AM CDT SAT MAY 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS. .DAY ONE...REST OF TODAY AND TONIGHT. A LATE SEASON COLD FRONT WILL MOVE THROUGH DEEP SOUTH TEXAS TODAY. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGHOUT THE DAY AND WILL MOVE FROM WEST TO EAST OVER THE AREA. THERE IS THE POTENTIAL FOR SEVERE THUNDERSTORMS...WITH GUSTY WINDS... FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL AS THE FRONT APPROACHES. A SEVERE THUNDERSTORM WATCH AND A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF DEEP SOUTH TEXAS TODAY. AFTER THE FRONT PASSES...GUSTY NORTH WINDS WILL RACE ACROSS THE COASTAL WATERS INCREASING SEAS TO NEAR 10 FEET. SMALL CRAFT ADVISORIES WILL BE IN EFFECT FOR THE LOWER TEXAS BAY AND GULF WATERS TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SMALL CRAFT ADVISORIES WILL CONTINUE THROUGH SUNDAY BEFORE WEAKENING ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TODAY AND EARLY THIS EVENING. SPEECE
In the hours before
Special weather statement, May 1, 5:08 AM CDT, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BROWNSVILLE TX 508 AM CDT SAT MAY 1 2004 TXZ248>257-011400- BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON- INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA- 508 AM CDT SAT MAY 1 2004 ...STRONG COLD FRONT WITH SHOWERS AND THUNDERSTORMS WILL MOVE INTO DEEP SOUTH TEXAS THIS AFTERNOON... A RELATIVELY STRONG COLD FRONT OVER CENTRAL TEXAS THIS MORNING WILL MOVE INTO DEEP SOUTH TEXAS THIS AFTERNOON. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE RIO GRANDE PLAINS THIS MORNING AND MOVE INTO NORTHERN PORTIONS OF DEEP SOUTH TEXAS THIS AFTERNOON. AS THE COLD FRONT MOVES INTO THE LOWER RIO GRANDE VALLEY THIS AFTERNOON...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AS THE FRONT COLLIDES WITH A VERY MOIST AND UNSTABLE ATMOSPHERE. RAINFALL AMOUNTS OF HALF AN INCH TO ONE INCH ARE LIKELY WITH ISOLATED AMOUNTS OF 1 TO 2 INCHES POSSIBLE. GIVEN THE RECENT RAINS AND THE SATURATED GROUNDS ACROSS DEEP SOUTH TEXAS...AREAS RECEIVING ADDITIONAL HEAVY RAINFALL MAY EXPERIENCE LOCAL FLOODING. A FLASH FLOOD WATCH MAY BE ISSUED LATER THIS MORNING FOR DEEP SOUTH TEXAS AS THE FRONT MOVES CLOSER TO THE AREA. CASTILLO
Special weather statement, May 1, 8:28 AM CDT, 2 hours 33 minutes before
TXZ248-249-011415- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BROWNSVILLE TX 828 AM CDT SAT MAY 1 2004 ...COLD FRONT WITH THUNDERSTORMS HEADED FOR ZAPATA AND JIM HOGG COUNTIES... A COLD FRONT OVER SOUTH CENTRAL TEXAS WAS SOUTHEAST AT 35 TO 40 MPH. THUNDERSTORMS ALONG THE FRONT WILL BE INVADING ZAPATA COUNTY WITHIN THE NEXT HALF HOUR. THIS LINE OF THUNDERSTORMS MAY REACH JIM HOGG COUNTY BY 9 AM. RESIDENTS OF ZAPATA AND JIM HOGG COUNTIES SHOULD EXPECT VERY HEAVY RAIN...FREQUENT DANGEROUS LIGHTNING AND GUSTY WINDS DURING THE NEXT HOUR. ADDITIONALLY...DEEP SOUTH TEXAS IS WITHIN AN AREA DESIGNATED AS HAVING A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH 7 AM SUNDAY. THEREFORE...PEOPLE WITHIN THESE TWO COUNTIES SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. 59
The office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 9:29 AM CDT | Severe Thunderstorm Warning | BRO | Zapata | 61 min |
| May 1, 9:37 AM CDT | Flash Flood Warning | BRO | Zapata | 113 min |
| May 1, 10:49 AM CDT | Special Marine Warning | BRO | 26 min | |
| May 1, 10:49 AM CDT | Special Marine Warning | BRO | 26 min | |
| May 1, 11:40 AM CDT | Special Marine Warning | BRO | 65 min | |
| May 1, 11:40 AM CDT | Special Marine Warning | BRO | 65 min | |
| May 1, 11:40 AM CDT | Special Marine Warning | BRO | 65 min | |
| May 1, 12:42 PM CDT | Special Marine Warning | BRO | 63 min | |
| May 1, 12:42 PM CDT | Special Marine Warning | BRO | 63 min | |
| May 1, 1:45 PM CDT | Special Marine Warning | BRO | 60 min | |
| May 1, 2:45 PM CDT | Special Marine Warning | BRO | 60 min |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.